Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 137, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 3, 1997, 5:02 PM CDT for Elk County, Wilson County, Kansas. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 3, 1997, 5:02 PM CDT (22:02 UTC)
- Expired
- Jul 3, 1997, 5:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
Counties Elk County, KS, Wilson County, KS
The radar
The Wichita radar (KICT), 129 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 5:08 PM CDT | Hail 0.75 | Buxton, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 3:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1398 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
003
WUUS1 KICT 032205 RRA
SVRICT
KSC049-205-032245-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
502 PM CDT THU JUL 3 1997
* SEVERE THUNDERSTORM WARNING FOR
EASTERN ELK COUNTY - SOUTHEAST KANSAS
WESTERN WILSON COUNTY - SOUTHEAST KANSAS
* UNTIL 545 PM CDT
* SOME TOWNS AFFECTED
LONGTON
BUXTON
LAFONTAINE
* AT 500 PM RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES EAST OF
HOWARD OR 60 MILES NORTHWEST OF COFFEYVILLE MOVING EAST AT 15 MPH.
IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 60 MPH AND HAIL AROUND ONE INCH IN DIAMETER. IF YOU
ARE CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.
RUNYANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:28 PM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, Jul 3, 3:28 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 326 PM CDT THU JUL 3 1997 SHORT TERM... SVR WW 561 TIL 02Z FOR SCNTRL/SERN KS ALG OK BORDER. XPCT SVR CNVTN TO DVLP/PUSH SWD INTO NRN OK BY DARK. HOWEVER...CUD STILL SEE WDLY SCT ELEVATED/WKR CNVTN ACRS PTNS OF CNTRL/SCNTRL KS THIS EVE ALG H8 CDFNT WITH SOME DESTBLTZN FM MID LVL CAA. TNGT/FRI...DRIER AND UNSEASONABLY COOL AMS WL OVRSPRD THE CWA AS RATHER STG S/W TROF DROPS SEWD ACRS THE GRTLKS/MDWST. WL FLIRT WITH RECORD LOWS ACRS PTNS OF CNTRL KS TNGT. SFC/H8 HI PRES WL SLIDE ACRS KS FRI PROVIDING DRY AND PLEASANT WX FOR THE 4TH OF JULY HOLIDAY. NXT CHC FOR PCPN WL ARRIVE SAT EVE/NGT AS ANOTHER W CST S/W MOVS EWD ACRS THE CNTRL HI PLAINS. THIS WL INDUCE A RETURN LO LVL SLY FLO WITH SUFFICIENT MSTR/INSTBY FOR CHC OF TSRA ACRS THE CWA. TEMP-WISE...WL LEAN TWD COOLER FAN NUMBERS THRU FCST. KED RSL 053/080 058/086 13-00 SLN 055/082 057/087 13100 ICT 059/083 059/087 065 13300 HUT 057/082 057/087 13300 CNU 059/080 057/084 135-0
In the hours before
Special weather statement, Jul 3, 11:31 AM CDT, 5 hours 31 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-040600- HAZARDOUS WEATHER OUTLOOK FOR CENTRAL AND SOUTHEAST KANSAS NATIONAL WEATHER SERVICE WICHITA KS 1131 AM CDT THU JUL 3 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS: BARTON COWLEY HARVEY MARION RENO SEDGWICK ELLSWORTH KINGMAN MCPHERSON RUSSELL SUMNER CHASE HARPER LINCOLN RICE SALINE BUTLER AND IN SOUTHEAST KANSAS: ALLEN ELK LABETTE NEOSHO WOODSON CHAUTAUQUA GREENWOOD MONTGOMERY WILSON SYNOPSIS: A STRONG FRONTAL BOUNDARY WAS STALLED ALONG THE KANSAS/OKLAHOMA BORDER THIS AFTERNOON...SEPERATING VERY COOL AIR OVER NORTHERN KANSAS FROM EXTREMELY WARM AND HUMID CONDITIONS ACROSS OKLAHOMA. A WEAK DISTURBANCE IS EXPECTED TO TRACK EAST ALONG THIS FRONT LATE THIS AFTERNOON...ALLOWING THE HIGHLY UNSTABLE AIR IN PLACE ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS TO IGNITE INTO THUNDERSTORMS. THE DEGREE OF INSTABILTY AND FAVORABLE VERTICAL WIND PROFILES SUGGEST THAT THE DEVELOPING STORMS WILL BECOME SEVERE. DAMAGING WINDS WILL BE THE PRIMARY THREAT FROM THE THUNDERSTORMS... ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT. THE GREATEST THREAT FOR SEVERE WEATHER EXISTS ALONG AND SOUTH OF HIGHWAY 54... MAINLY AFTER 4 PM. SPOTTERS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION LATE THIS AFTERNOON...ESPECIALLY IN SOUTH CENTRAL AND SOUTHEAST KANSAS. DAVIS
Special weather statement, Jul 3, 11:34 AM CDT, 5 hours 28 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-040600- HAZARDOUS WEATHER OUTLOOK FOR CENTRAL AND SOUTHEAST KANSAS NATIONAL WEATHER SERVICE WICHITA KS 1131 AM CDT THU JUL 3 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS: BARTON COWLEY HARVEY MARION RENO SEDGWICK ELLSWORTH KINGMAN MCPHERSON RUSSELL SUMNER CHASE HARPER LINCOLN RICE SALINE BUTLER AND IN SOUTHEAST KANSAS: ALLEN ELK LABETTE NEOSHO WOODSON CHAUTAUQUA GREENWOOD MONTGOMERY WILSON SYNOPSIS: A STRONG FRONTAL BOUNDARY WAS STALLED ALONG THE KANSAS/OKLAHOMA BORDER THIS AFTERNOON...SEPERATING VERY COOL AIR OVER NORTHERN KANSAS FROM EXTREMELY WARM AND HUMID CONDITIONS ACROSS OKLAHOMA. A WEAK DISTURBANCE IS EXPECTED TO TRACK EAST ALONG THIS FRONT LATE THIS AFTERNOON...ALLOWING THE HIGHLY UNSTABLE AIR IN PLACE ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS TO IGNITE INTO THUNDERSTORMS. THE DEGREE OF INSTABILTY AND FAVORABLE VERTICAL WIND PROFILES SUGGEST THAT THE DEVELOPING STORMS WILL BECOME SEVERE. DAMAGING WINDS WILL BE THE PRIMARY THREAT FROM THE THUNDERSTORMS... ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT. THE GREATEST THREAT FOR SEVERE WEATHER EXISTS ALONG AND SOUTH OF HIGHWAY 54... MAINLY AFTER 4 PM. SPOTTERS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION LATE THIS AFTERNOON...ESPECIALLY IN SOUTH CENTRAL AND SOUTHEAST KANSAS. DAVIS
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 5:23 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 62 min |
| Jul 3, 5:59 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 61 min |
| Jul 3, 6:08 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.